Sgt Anderson Alfred of the Special Investigations Unit has revealed young people in Tobago are mixing a dangerous cocktail of codeine, found in cough medicine, with alcohol, to get "high" at parties and other social events.
He made the revelation last Thursday during a substance abuse symposium on Drug Trafficking: Social and Societal Effects, at the Tobago Nutrition Co-operative Society in Canaan.
The event was a collaboration between the Division of Health, Wellness and Family Development and the Alcohol Drug Abuse Prevention Programme.
Alfred, who gave a situational analysis of drug trafficking in Tobago, said mixing over-the-counter drugs with alcohol was a deadly practice among some young people.
So prevalent is the misuse and abuse of codeine, he believes it should now be a prescription medicine.
"Mixing codeine with alcohol is a regular drug among youths," he warned, urging parents to be vigilant.
"Some of the things we must look out for as parents are children, after a flu, still taking codeine, or, (if) you are checking your medicine cabinet, you will see your cough syrup going down rapidly."
The dangerous cocktail is known among youths as "lean," "purple drank" or "sizzurp."
Saying the mixture of those two products has an alarming impact on the mind, Alfred also warned of the prevalence of the synthetic drug,
Molly, and other "date" or "nightclub" drugs on the island.
"In 2017, I was part of an investigation that led to the seizure of the first discovery of a substance called molly in Tobago. In Tobago, it was a sort of concern."
Alfred said while marijuana and cocaine can be easily recognised, synthetic drugs are very elusive in nature because their appearance is not consistent.
"They are made to look beautiful and attractive and our at-risk persons are usually our young and teenage populace."
He said the effects of synthetic drugs can be seen at social events.
"Synthetic drugs are unpredictable. How it affects one individual, it does not affect the other. What could be fatal in one dosage could be euphoric to another person. Erratic behaviour could be common as well."
Alfred said as a result it is not uncommon to see young people removing their clothing or saying they are extremely thirsty or hot.
He said violent behaviour, seizures, heart attacks and damage to internal organs are some of the potential side effects of synthetic drug use.